The Weight of It

I was watching the news a few days ago and there was a story about a woman who wanted to get lap-band surgery to help her lose weight. Apparently it was news because she wasn’t overweight enough to qualify for the surgery and decided to eat a steady stream of junk food until she had gained enough weight to get the surgery.

I paid attention to this with half an ear until a diagram came up on the screen. They said for a specific trial of the lap-band surgery they required people to have a 30% BMI. The little overweight silhouette of the woman on the screen showed that an example of someone with this BMI would be someone who is 5’6″ and 180 lbs.

That is me. I am 5’6″ and 180 lbs, but I definitely wouldn’t constitute myself as being particularly overweight. I joked to my boyfriend that maybe I have reverse anorexia (where the larger I get the skinnier I believe myself to be), but I was totally confounded. I do not consider myself to be a big girl, and if someone offered me lap-band surgery I would laugh in their face.

I’ve seen several articles now that assume people with bipolar disorder struggle with weight.

Why?

The medications most likely prescribed to treat bipolar disorder are also likely to cause weight gain.

This article suggests otherwise, stating in one portion, “America is fat, there’s simply no easy or other way to say it,” as one of the answers to the Bipolar & weight gain riddle.

I think that is a load of crap, to put it nicely.

I know from experience that if I have a desk job, I will gain weight. Likewise, if I have a job where I am on my feet, I generally lose weight.

Also, if I am depressed I have less energy to be physical and I tend to eat more, so I gain weight. The energy I have in a hypomanic state has attributed to weight loss in at least one situation in my life, so there’s that too.

I know that I have issues with food (as discussed in The Diet Variable), particularly hoarding it at times, but not necessarily eating it… so there’s another thing for me to watch out for.

BUT

None of these things can explain gaining 40 lbs while taking Zyprexa for 2 months.

Magical weight gain fairy? Being, simply, “American”? Yeah, I think not.

Thankfully my psychiatrist pulled me off the drug when he realized weight gain was becoming a problem. I’ve heard that many doctors don’t consider this type of weight gain to be enough of a life-threatening side effect to warrant stopping with that particular medication, which seems foolish since we know obesity is linked to a myriad of other health problems.

I find weight gain to be a particularly disheartening side effect, and being subjected to it simply because there isn’t anything better to treat my particular illness infuriates me.

So I am 180 lbs now, which, like I said, doesn’t feel huge, but I can’t help but wonder what would have happened if I had kept taking it. How much more weight would I have gained? How much more of my body would be covered in dark purple stretch marks from gaining weight too fast? At what point would I begin to snore? At what point might I develop diabetes?

And does the prospect of being more “stable” make it worth it?

Advertisements

4 responses to “The Weight of It

  1. Zyprexa is evil.

    I have been extremely fortunate in that my psychiatrist (now former psychiatrist – long story) understood how very much gaining weight depressed me. I’m tapering off of Latuda now. It was wonderful for the manic side of my mixed episode, but I gained 15 pounds in less than one month.

    Although that’s not why I’m tapering off (but it would be). I’m tapering off because I ran out of samples and it is beyond expensive.

    I don’t know about you personally, but my weight has been all over since I started medication roulette. But I can pretty much guarantee that if I saw someone with your height and weight, I would not consider them overweight.

  2. Somatopsychic refers to a condition where bodily problems affect the mind. Just like psychosomatic refers to mind dysfunction producing physical ailments. Medication relieves psychosomatic symptoms in some cases, but causes different somatic symtoms, which may lead to somatopsychic. See the vicious circle?

    Do you have any history of weight problems in your family? You don’t have to answer that question, because that’s the question your Pdoc should have asked you. I know I do. Hence, Lamictal. My sister’s old Pdoc failed to ask that question and she ended up gaining a lot of weight on Abilify. I have always wondered why her Pdoc didn’t put a stop to that. She ended up pre-diabetic as a result.

    Doctors know that these medications cause weight gain. I think James who writes James Claims wrote something scientific on the topic of how mood stabilizers cause weight gain. Personally, I refuse to even attempt a medication that is going to cause weight gain. Here’s why. 1.) I’m a healthy weight and pre-diabetic already, 2.) I have good exercise habits and eating habits and I still have high cholesterol, and 3.) I’m vain enough to suffer. Because the severe weight gain would be enough to cause the psychosomatic / somatopsyhic loop.

    If you’re comfortable with your weight, then whatever. As long as you’re healthy.

    • Unfortunately I was given zyprexa while hospitalized, so I wasn’t asked any questions at all before hand, nor was I told what the drug was when I was ordered to take it.

      So it goes.

      • That’s total B.S. It’s violating in a way. Thrusting medication at you without so much as a courtesy question. But, it seems as if us “mentally ill” folk don’t have the same civil rights as the rest of the citizens. *Sigh*

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s